Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 162, NWS Lincoln, IL

June 28, 1998Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 1998, 2:54 AM CDT for Knox County, Stark County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 2:54 AM CDT (07:54 UTC)
Expired
Jun 28, 1998, 3:30 AM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Knox County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4171 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 280753 RRA
SVRSPI
ILC095-175-280830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
254 AM CDT SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS
  STARK COUNTY IN CENTRAL ILLINOIS

* UNTIL 330 AM CDT

* AT 251 AM CDT...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM KEWANEE TO GALESBURG...MOVING EAST
  SOUTHEAST AT 40 MPH.

* THESE STORMS ARE EXPECTED TO AFFECT AREAS AROUND...
  TOULON
  BRADFORD
  WYOMING
  ALTONA
  ONEIDA

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THESE STORMS.
MOVE TO A STURDY BUI|LDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

BYRD/KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:15 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 28, 2:15 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT SUN JUN 28 1998

SEVERE MCS HEADING ACROSS THE MISS RVR WITH THIS ACTIVITY MAKING ITS WAY
INTO IL BY ZONE TIME...SO LOOKS LIKE A SCT TSRA THIS MORNING WORDING.
S/WV MOVING ACROSS THE NRN PLAINS WITH SFC LOW PRESS AREA AND ASSOC CLD
FRONT IN WRN IA.  MODELS CONT TO TAKE LOW PRESS AREA INTO THE GRT LKS
RGN WITH TRAILING CLD FRONT STALLING OUT OVER THE NRN SECTIONS OF IL.
SHORT TERM PROBLEM EARLY TDY IS OUTFLOWS FROM CURRENT CONVECTION AND IF
ANY TSRA DVLPMNT THIS AFTN.  LOTS OF MOISTURE AND UNSTABLE AIRMASS WILL
LEAD TO SOME DIURNAL TSRA DVLPMNT ALONG BOUNDARYS WHEREEVER THEY END UP.
SO RECOMEND LOW POP FOR THIS.

LONG TERM...COLD FRONT STALLS OUT AND BECOMES STNRY AS IT BECOMES
PARELLEL TO THE ZONAL FLOW ON THE NORTH SIDE OF RIDGE.  LOOKS LIKE
ANOTHER MCS WILL DVLP IN NRN MO...SRN IA TNGT WITH FAVORABLE THICKNESS
BRINGING IT INTO IL.  SO MAY WANT TO UP THE POPS FOR TNGT.

TEMPS WILL CONT TO BE ON THE WARM AND MUGGY SIDE...SO RECOMEND KEEPING
HEAT ADVIS GOING.  PERSISTANCE LOOKS LIKE THE BEST WAY TO GO WITH LOTS
OF SUNSHINE TDY AFTER MORNING CLOUDS FROM OUTFLOWS BURN OFF.

PIA   92/72  46
SPI   93/74  36
DEC   93/74  36
CMI   93/72  36
LWV   95/74  35

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:20 AM CDTSevere Thunderstorm WarningILXMarshall40 min
Jun 28, 6:32 PM CDTSevere Thunderstorm WarningILXMorgan, Scott43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.